Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking Valium for anxiety. Have back pain, flatulence, diarrhea. Correlation between back pain and bowel movements?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
hello. I'm 44 years of age with no medical history with the exception of moderate to severe anxiety for which I am currently taking valium. about two months ago, I started having low left back pain, with gas (flatulance). visited doctor and described pain which he said was sciatic (sacrum related). pain and gas persisted for about one month until I initiated yoga based stretching routine. low left pain and gas disappeared and bowel movements improved significantly. two weeks ago, i ate large meals of barbequed ribs, and two days later had diarrhea. five days later developed pain in low left back, which at times would radiate to right side as well, and accompanied with gas. bowel movements were somewhat normal, but yesterday had explosive diarrhea after eating salad. I recently took a couple gas pills and started stretching again...back is improving and bowel movements seems better although a little undigested fiber in stool. Is there a correlation between back pain and bowel movements? What suggestions might you havve? I'm not having any stomach pain, but some intermittemt colic feeling on both sides, and some discomfort which seems to radiate from low back
Posted Fri, 9 Aug 2013 in Digestion and Bowels
Answered by Dr. Shruti Rijhwani 16 minutes later
Dear sir,

Thank you for posting your query.

Well looking into the history that you have given carefully I find that you are having recurrent bouts of diarrhoea accompanied with intermittent pain . The symptoms that you are giving can be caused by a number of diseases so it will be very difficult to point one out but we can discuss the possibilities .

In your case since you give a history of suffering from anxiety disorder I feel that the possibilty of irritable bowel syndrome is much more as compared to other diseases which can give this kind of picture .

I advise you to consult a gastroenterologist and get a USG abdomen to look for any pathology . A stool r/m is also required . I dont think that your back pain and loose motions are related. Till then I advise you to avoid spicy food and take small portions at time .

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Taking Valium for anxiety. Have back pain, flatulence, diarrhea. Correlation between back pain and bowel movements? 7 minutes later
would taking gas pills help with this. since taking them, I have noticed a significant improvement in both the back pain, and the stool motility improved immediately???
Answered by Dr. Shruti Rijhwani 9 minutes later
Dear sir,

Thanks for reverting back.

If you think that the medicine relieves your symptoms then you can take it . But you should consult your doctor before that .

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor